Hair loss from medication is not uncommon. But which medications lead to hair loss and which interactions cause it? If you have a chronic illness or need to take medication for a short period of time, it can have a major impact on your body. As a result, there are numerous side effects that also affect the health of your hair. The relationship between the drug and hair loss is not always immediately apparent. In this article, you will learn which medications can cause hair loss.

What is the link between meds and hair loss?

Medications can affect hair in a variety of ways. This includes that some medications lead to excessive hair growth. Changes in hair color and structure can also occur. However, hair loss is much more common, which is caused by taking certain medications. Hair loss is one of the more harmless side effects that medications can cause. Nevertheless, hair loss comes often with a lower self-esteem and your own well-being suffers from the thinning hair. If the hair loss is due to the use of certain medications, you can stop the hair loss by stopping medication. The hair goes through three phases in total. These are divided into the growth, transition and rest phase. Medications now mainly affect the growth and resting phase of the normal hair cycle.

Medications can disrupt the growth phase by preventing cell division. This means that hair loss can be seen after only a few days to weeks. This type of hair loss is also a common side effect of chemotherapy. In connection with medication, however, hair loss occurs more often during the resting phase. The dormancy phase begins after the hair is atrophied and has fallen out. It lasts about three months and then a new hair is formed with a healthy hair root.

Some medications put the hair at rest

Some medications can affect the resting phase, causing hair to fall out more. With this type of impairment, hair loss becomes noticeable after about two to four months. However, there are no uniform symptoms and appearances here, since the drugs have different effects on this phase. The hair loss is also not as extreme as with the impairment in the growth phase. While the hair falls out completely when the cell division is disturbed and baldness develops after a short time, the hair loss is not so pronounced when the resting phase is disturbed. Here, the normal rate of hair loss is only increased by about 30 to 70 percent. The hair falls out faster than it would be the case normally.

READ NOW:  How to Prevent Hair Loss When Washing Your Hair

How severe hair loss is depends not only on which hair phase is affected. People react differently to the same medication and so the same medication can lead to different degrees of hair loss severity. Depending on how sensitive you are to the active ingredient, the hair loss can also be more pronounced. The dosage is also important and if you only consume a very small amount, the effects on the hair may not be noticeable.

Which medications can lead to hair loss?

The list of medications that can cause hair loss is long. Here you can find extracts of the effects of the most commonly used drugs worldwide. For example, would you have thought that taking Ibuprofen could have an effect on your hair loss?

Ibuprofen

The pain reliever Ibuprofen is a very common drug that is available worldwide. Recently it made it in the news as people thought it can help against Corona virus (which is a myth!). It does not require a prescription and is often taken if there are severe cold symptoms or if the joints hurt. Athletes in particular like to take Ibuprofen to counteract signs of inflammation.

However, taking Ibuprofen has noticeable effects on your hair. In less severe cases, the hair only becomes visibly thinner and somewhat weaker. If you react very sensitively, hair loss can occur. Studies show that hair loss occurred in about two percent of the subjects. In a clinical trial, the result was that a total of 15 test subjects out of 21 subjects complained of hair problems. If Ibuprofen is no longer taken, it takes about eight to nine months for the hair to fully recover.

READ NOW:  Barley Grass for Hair Growth: Power Food for Your Hair

Antidepressants

The resting period of the hair usually lasts three months and in the end the hair dies. A new hair can now grow back and a new phase of growth can begin. Some antidepressants, such as fluoxetine, doxepin or imipramine, reverse the resting phase. The hair does not die at the end of the resting phase, but directly at the beginning. However, the re-growing hair only begins to become visible again after three months. In this way, the hair appears significantly thinner, since the new hair does not immediately grow back. This side effect with antidepressants can last up to a year. It is a very typical example of hair loss from medication.

Blood thinners

Blood is essential for supplying the hair with nutrients. If blood circulation is impaired, this can damage the hair structure, and blood thinners are used to prevent thrombosis or other blood clots. If you have a cast and part of your body is immobilized, in most cases you will still be taking the blood thinner Heparin. This can damage the hair follicles, which can result in hair loss. This is also a good example of how medication can cause hair loss.

Aspirin is also a blood-thinning medication. However, as a single drug, this is not suspected of being responsible for possible hair loss. Hair loss could only occur in interaction with other medications.

Birth control pills

Hormonal fluctuations can lead to hair loss. The birth control pill, for example, has a serious impact on the hormonal balance of women. A side effect of this intervention in the hormonal balance is often hair loss. However, this only occurs if you stop taking the contraceptive pill and your body has to get used to the change. If you tolerate the contraceptive pill well, then most probably hair loss won’t occur.

Here is a complementary list of medications that can also promote hair loss:

  • Antibiotics and antifungals
  • Cholesterol lowering drugs
  • Epilepsy medication
  • High blood pressure medication
  • Mood stabilizers
  • Nonsteroidal anti-inflammatory drugs
  • Parkinson’s medication
  • Steroids
  • Thyroid medication
READ NOW:  Hair Loss due to Sugar Intake? Sugar Consumption Linked to Balding!

Diagnosing & treating hair loss with medication

If you take a medication and then find that hair loss is occurring, it could be a side effect of the medication. However, the causes of hair loss are many and therefore the medication is not always the culprit. To be on the safe side, you should have the reasons for hair loss diagnosed by your dermatologist. It is important that you mention all the medication you are taking, as there can also be interactions that lead to hair loss.

If hair loss is caused by a drug, stopping the drug can stop hair loss. The effects of the active ingredient can remain visible on in regards to your hair status for up to a year. So it can take some time for your hair to recover. If you have stopped taking the medication, you can slow down hair loss with medications such as Propecia or Regaine.

If you need to undergo chemotherapy, there is a method to at least prevent hair loss. You need to put ice packs on your scalp before chemotherapy. This disrupts blood circulation. In this case, what normally leads to reduced nutrient intake has a desirable effect. Because this means that the chemotherapeutic agents will also cause less damage to the follicular cells. You should, however, discuss this application with your doctor, as this may mean that the cancer medication may not be fully effective in the area of ​​the head.

Conclusion

As you can see, there are some medications that have a big impact on hair growth and can lead to hair loss. Although hair loss is optically undesirable, it does not affect your health. Therefore, you should not think about taking medication yourself just to save your hair. Your health should be more important to you and there are better treatment options for hair loss than stopping the medication. Taking medication that promises better hair growth on your own is also dangerous. Unexpected interactions can occur here. If hair loss is caused by taking medication, it is best to speak to your doctor about whether you can replace the medication or even stop taking it entirely.

Brian Johnson MD

Brian Johnson MD

Dr. Brian Johnson is a professor of dermatology. He has conducted numerous research studies about hair loss and it's effects on the human psyche. Dr. Johnson has written for Maclean's, Motherboard, the National Post, and the Huffington Post.

Leave a Reply

Your email address will not be published. Required fields are marked *

Close